Although stopping the use of topical corticosteroids brings on the red burning skin syndrome or TSA, the discontinuation of these medications is necessary to help the skin heal. Some doctors may recommend a gradual tapering of the topical corticosteroids while others recommend an abrupt withdrawal. Some patients experience withdrawal symptoms even with a gradual decrease, and abrupt discontinuation is recommended for these cases.
Ironically, the most effective medications during the withdrawal period are systemic steroids . Systemic steroids are given orally or by injection and suppress the inflammatory response of the body’s immune system. 2
It is important to use the correct amount of topical steroid for your eczema, as instructed by your healthcare professional. Topical steroids should be applied with clean hands so that the skin just glistens. It can sometimes be difficult to judge how much steroid to use and there are guidelines on the amount required to cover body areas that are affected by eczema. These are based on the Finger Tip Unit (FTU), and explained in detail in our fact sheet which you can download as a pdf from the related documents to the right of this page.
I have a lot of respect for Dr. Peter Lio — at least he is trying to learn about and raising awareness about TSW — but this article is wrong on a couple fronts, already pointed out in other comments. This article puts the blame on patients for misuse of topical steroids, but the reality is that many doctors (the majority it seems) either don’t know about or don’t believe TSW is real, and they ignore the risks of steroids noted in the drug inserts. Many patients end up with TSW after relying on their doctors’ guidance. We did.